MDAI (5,6‐methylenedioxy‐2‐aminoindane; 6,7‐dihydro‐5H‐cyclopenta[f][1,3]benzodioxol‐6‐amine; ‘sparkle’; ‘mindy’) toxicity: a brief overview and update
John Corkery, Simon Elliott, Fabrizio Schifano, Ornella Corazza, A. Hamid Ghodse
Human Psychopharmacology: Clinical and Experimental July 1, 2013 DOI: 10.1002/hup.2298 (opens in new tab)
Study at a glance
AI-extracted from the abstract| Characteristics | Review Peer reviewed |
|---|---|
| Keywords | Amine gas treating Stereochemistry Medicinal chemistry Organic chemistry |
| Citations | 52 |
| Key findings | The first three UK deaths involving MDAI use occurred in 2011 and 2012, with serotonin syndrome appearing as a possible factor in these fatalities. |
Abstract
Objectives: MDAI (5,6-methylenedioxy-2-aminoindane; 6,7-dihydro-5H-cyclopenta[f][1,3]benzodioxol-6-amine; 'sparkle'; 'mindy') is a psychoactive substance, sold primarily over the Internet and in 'head' shops as a 'legal high'. Synthesised and used as a research chemical in the 1990s, MDAI has structural similarities to MDMA (3,4-methylenedioxy-N-methylamphetamine) and shares its behavioural properties. Recreational use of MDAI appears to have started in Europe around 2007, with a noticeable increase after 2009 in the UK and other countries. Calls to National Poisons Information Services started in 2010, although there were few presentations to emergency departments by patients complaining of undesirable physical and psychiatric effects after taking MDAI. Recreational use of this drug has been reported only occasionally by online user fora. There is little scientifically based literature on the pharmacological, physiological, psychopharmacological, toxicological and epidemiological characteristics of this drug.
Methods: Recent literature (including 'grey') was searched to update what is known about MDAI, especially on its toxicity.
Results: The resultant information is presented, including on the first three UK deaths involving MDAI use in 2011 and 2012. 'Serotonin syndrome' appears to be a possible factor in these fatalities.
Conclusion: It is vital that any other cases, including non-fatal overdoses, are documented so that a scientific evidence base can be established for them.
Citations in the library
Cited by 10
- Designer drugs: mechanism of action and adverse effects Archives of Toxicology April 1, 2020
- Neuropharmacology of New Psychoactive Substances (NPS): Focus on the Rewarding and Reinforcing Properties of Cannabimimetics and Amphetamine-Like Stimulants Frontiers in Neuroscience April 19, 2016
- Novel psychoactive substances (designer drugs): overview and pharmacology of modulators of monoamine signalling Swiss Medical Weekly January 11, 2015
- An investigation of the stability of emerging new psychoactive substances Drug Testing and Analysis November 4, 2013
- Novel psychoactive substances: the pharmacology of stimulants and hallucinogens Expert Review of Clinical Pharmacology March 17, 2016
and 5 more in the library
Cites 7
- Death following ingestion of MDMA (ecstasy) and moclobemide Addiction February 20, 2003
- Nonneurotoxic tetralin and indan analogs of 3,4-(methylenedioxy)amphetamine (MDA) Journal of Medicinal Chemistry February 1, 1990
- Acute medical problems due to Ecstasy use. Case-series of emergency department visits. October 29, 2005
- Synthesis and pharmacological examination of 1-(3-methoxy-4-methylphenyl)-2-aminopropane and 5-methoxy-6-methyl-2-aminoindan: similarities to 3,4-(methylenedioxy)methamphetamine (MDMA) Journal of Medicinal Chemistry May 1, 1991
- Serotonin toxicity involving MDMA (ecstasy) and moclobemide Forensic Science International May 20, 2011
and 2 more in the library